Awareness Critical for Identifying irAEs Early in Breast Cancer

Kristie L. Kahl
Published: Saturday, Mar 09, 2019

Hope Rugo, MD

Hope Rugo, MD

With tremendous advances and the accelerated approval of atezolizumab (Tecentriq) plus nab-paclitaxel (Abraxane) for patients with unresectable locally advanced or metastatic PD-L1–positive triple-negative breast cancer, provider education in identifying associated toxicities from checkpoint inhibitor therapy is critical, according to Hope S. Rugo, MD.

"Now, [following these advances], we have to counter this with our goal in metastatic disease: to help patients live as long as possible with the best quality of life," Rugo, professor of medicine and director, Breast Oncology and Clinical Trials Education, UCSF Comprehensive Cancer Center, said at the 36th Annual Miami Breast Cancer Conference®.

She noted that while most data on immune-related adverse events (irAEs) are generated from trials involving other solid tumors, oncologists can utilize this information to manage irAEs for patients with breast cancer, “41% of which are metastatic triple-negative patients who will now receive atezolizumab and nab-paclitaxel as first-line therapy.”

As opposed to adverse events associated with chemotherapy, irAEs can involve any organ—most commonly including ocular (uveitis/scleritis), cardiac (myocarditis), endocrine (hypophysitis, thyroiditis, adrenal insufficiency, and diabetes), gastrointestinal (diarrhea/colitis, hepatitis, and pancreatitis), pulmonary (pneumonitis), dermatologic (rash, pruritus, vitiligo, and Stevens–Johnson syndrome/toxic epidermal necrolysis), rheumatologic (arthralgias/myalgias), renal (nephritis), and neurologic (motor/sensory neuropathy and encephalitis) toxicities.

Rugo explained this is because agents like checkpoint inhibitors have adverse events caused by the same effect that makes the agent itself work. “The drug stimulates the host immune system, it unblocks the blockades that the tumor and [the patient's] body has set up to protect it from the immune response, and so of course, you get immune-related toxicity.”

Of note, these irAEs may have a delayed onset and prolonged duration; however, most are mild to moderate. Therefore, early diagnosis of such toxicities is key, Rugo said. You have to have a high suspicion when somebody comes in. And it may be a very odd toxicity, and you may not be able to exactly identify it. You just have to keep the checkpoint inhibitor in mind. It might or might not be the cause. So, management and early recognition, but also diagnosis is really important.”

With the recent FDA approval of atezolizumab plus nab-paclitaxel, the IMpassion 130 trial revealed that adverse events of special interest included hepatitis (any grade, n = 69 [15%]; grade 3-4, n = 23 [5%]), hypothyroidism (any grade, n = 78 [17%]; grade 3-4, 0), and pneumonitis (any grade, n = 14 [3%]; grade 3-4, n = 1 [< 1%]).

In the recent I-SPY 2 trial that examined pembrolizumab (Keytruda), Rugo and colleagues found that adrenal insufficiency was of most concern, occurring in 6 patients (8.7%) at any grade and 5 patients (7.2%) at grade 3 to 5. Of the 6 patients who experienced adrenal insufficiency of any grade, 3 were related to hypophysitis, 5 presented after completion of chemotherapy (10 to 12 weeks after the last pembrolizumab dose), and 1 presented during pembrolizumab treatment (5 weeks after the first dose).

However, Rugo noted this finding was of interest given the fact that it occurred most often before surgery. “[The patients] would get their pembrolizumab and paclitaxel for 12 weeks and then their dose-dense [chemotherapy]. Now, they are 2 to 2.5 months from their last dose of pembro and they go to surgery and have this dramatic presentation of adrenal insufficiency,” she explained. “So, it is important to keep in mind these [adrenal insufficiency events] can be quite delayed.”

Therefore, in the I-SPY2 trial, serial screening of cortisol levels in the morning have been incorporated into the study, as well as ongoing serial thyroid function testing.

To help recognize potential irAEs associated with checkpoint inhibitor therapy in breast cancer treatment, Rugo recommended for oncologists to start with detailed questioning at baseline in regard to autoimmune, endocrine disorders, infectious diseases, and organ-specific disease history. In addition, history of a patient's bowel habits will help to understand any changes that may occur during treatment. Lastly, blood tests, such as TSH, FT4, HbA1c, and hepatitis testing, as well as baseline blood saturation and additional tests as indicated, based on symptoms, and organ function are also crucial to gather.

While these toxicities are different than those associated with chemotherapy, Rugo emphasized the fact that irAEs associated with checkpoint inhibitors can occur after just 1 dose, up to 120 days after the last dose, and anytime during treatment.




View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Community Practice Connections™: How Do We Leverage PARP Inhibition Strategies in the Contemporary Treatment of Breast Cancer?May 31, 20191.5
Community Practice Connections™: A Better Way to Stop Pain: Paths Toward Responsible Postsurgical Pain Management for Patients With Breast CancerMay 31, 20191.5
Publication Bottom Border
Border Publication
x